Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 402, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 19, 2009, 4:29 PM CDT for Wheeler County, Nebraska. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2009, 4:29 PM CDT (21:29 UTC)
- Expired
- Aug 19, 2009, 5:19 PM CDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Wheeler County, NE
The radar
The Grand Island radar (KUEX), 162 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 4:30 PM CDT | HAIL 0.75 | 4 S Bartlett, NE | |
| Aug 19, 4:32 PM CDT | HAIL 1 | 6 Sse Bartlett, NE | |
| Aug 19, 4:35 PM CDT | HAIL 0.25 | 6 E Ericson, NE | |
| Aug 19, 5:05 PM CDT | HAIL 0.75 | 4 Ne Spalding, NE | |
| Aug 19, 5:10 PM CDT | HAIL 0.75 | 13 Se Bartlett, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 192129
SVRLBF
NEC183-192230-
/O.NEW.KLBF.SV.W.0402.090819T2129Z-090819T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
429 PM CDT WED AUG 19 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 530 PM CDT
* AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PIBEL LAKE STATE RECREATION AREA...OR 31 MILES EAST OF BURWELL...
AND MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PIBEL LAKE STATE RECREATION AREA BY 440 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4173 9829 4173 9860 4175 9865 4191 9852
4183 9828 4174 9828
TIME...MOT...LOC 2129Z 301DEG 14KT 4182 9853
$$
CDC2 follow-up statements
000
WWUS53 KLBF 192144
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 PM CDT WED AUG 19 2009
NEC183-192230-
/O.CON.KLBF.SV.W.0402.000000T0000Z-090819T2230Z/
WHEELER NE-
444 PM CDT WED AUG 19 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN WHEELER COUNTY...
AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PIBEL LAKE STATE RECREATION AREA...OR 34 MILES EAST OF
BURWELL...MOVING SOUTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN WHEELER COUNTY AT 500 PM CDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED NEAR PIBEL LAKE WITH
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 4173 9829 4173 9860 4175 9865 4191 9852
4183 9828 4174 9828
TIME...MOT...LOC 2144Z 306DEG 16KT 4178 9847
$$
CDC000
WWUS53 KLBF 192219
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
519 PM CDT WED AUG 19 2009
NEC183-192228-
/O.CAN.KLBF.SV.W.0402.000000T0000Z-090819T2230Z/
WHEELER NE-
519 PM CDT WED AUG 19 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHEELER COUNTY IS
CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD MOVED OUT OF THE
COUNTY.
LAT...LON 4173 9829 4173 9860 4175 9865 4191 9852
4183 9828 4174 9828
TIME...MOT...LOC 2218Z 306DEG 16KT 4169 9831
$$
POWERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:01 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 19, 3:01 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 301 PM CDT WED AUG 19 2009 .DISCUSSION... A COLD FRONT IS MOVING THROUGH NW NEB THIS AFTERNOON. TEMPERATURES ALOFT ARE COLD ENOUGH FOR A FEW LOW TOP THUNDERSTORMS. OTHERWISE ISOLATED OR SCATTERED SHOWERS SHOULD CONTINUE TO SWEEP SOUTH THIS EVENING ALONG THE FRONT. THE FRONT IS FCST TO CLEAR THE FCST AREA BY MIDNIGHT TONIGHT WITH MOSTLY CLEAR SKIES AND COOL TEMPERATURES DEVELOPING IN MANY AREAS BY MORNING. A WEAK UPPER LEVEL DISTURBANCE IS FCST TO DRIFT SOUTH AND LINGER ACROSS NORTHEAST NEBRASKA THURSDAY PRODUCING ISOLATED TO PERHAPS SCATTERED SHOWERS. STRONG NORTH WINDS OF 20 TO 30 MPH WILL DEVELOP DURING THE LATE MORNING THROUGH THE AFTERNOON PRODUCING COOL ALMOST BRISK FALL LIKE WEATHER...ESPECIALLY DURING THE SHOWERS WHICH WILL CONCENTRATE ACROSS NORTHEAST NEBRASKA. IN THE WAKE OF THIS DISTURBANCE A REINFORCING COLD FRONT WILL SWEEP THROUGH THURSDAY NIGHT. BY FRIDAY MORNING THE LATEST GUIDANCE SUGGESTS LOWS IN THE 40S TO NEAR 50 AND A FEW LOWS IN THE UPPER 30S COULD DEVELOP ACROSS THE HIGHER PLATEAU OF WESTERN NEBRASKA. WINDS WILL TURN TO THE SOUTH LATE FRIDAY AND BEGIN THE PROCESS OF CIRCULATING MOISTURE NORTHWARD. THE LATEST SOLNS OF THE GFS AND ECMWF CONTINUE IN VERY GOOD AGREEMENT FOR NEXT WEEKEND. A MINI HEAT WAVE WILL DEVELOP SATURDAY THROUGH MONDAY AS THE SOUTHWESTERN UPPER LEVEL RIDGE BUILDS ACROSS THE CENTRAL PLAINS. A VERY STRONG CAP WILL DEVELOP BENEATH THE RIDGE WHICH IS EXPECTED TO PREVENT THUNDERSTORM DEVELOPMENT BOTH DAY AND NIGHT DESPITE INCREASING MOISTURE AND INSTABILITY. LOW PRESSURE WILL DEEPEN ACROSS THE NRN PLAINS SUNDAY AND SLOWLY MIGRATE SOUTH AND EAST MONDAY. BY LATE MONDAY HEIGHTS SHOULD BEGIN LOWERING AS THE UPPER LEVEL RIDGE FLATTENS SOUTHWARD INTO KANSAS. THIS SHOULD WEAKEN THE CAP AND AS THE RIDGE AND SFC LOW PRESSURE FLATTEN AND BECOME STATIONARY ACROSS NRN KANSAS...A POWERFUL MOISTURE POOLING DEVICE WILL BE IN PLACE FOR THUNDERSTORM DEVELOPMENT ACROSS NEBRASKA. WIDESPREAD RAIN MONDAY NIGHT THROUGH WEDNESDAY IS HIGHLY UNCERTAIN SO POPS HAVE BEEN LIMITED TO ISOLATED TO SCATTERED COVERAGE DURING THIS TIME. THE ECMWF INDICATES SIGNIFICANT CONVECTION DEVELOPING TUESDAY AND WEDNESDAY ALONG THE COLD FRONT WHICH MAY BECOME NEARLY STATIONARY ACROSS NEBRASKA. TEMPERATURES SATURDAY THROUGH MONDAY ARE FCST IN THE UPPER 80S EAST TO MID 90S WEST. A DEEP SOUTHERLY FLOW IS EXPECTED LIMIT VERTICAL MIXING. && .AVIATION... UPPER LOW SPINNING ACROSS WESTERN DAKOTAS HAS FORCED COLD FRONT INTO WESTERN NEBRASKA THIS AFTERNOON...AND THIS BOUNDARY SHOULD BE THROUGH ALL OF LBF CWA BY EARLY EVENING. COOLER AIR ALOFT ASSOC WITH UPPER LOW IS POPPING CONVECTION BEHIND THE FRONT ACROSS MAINLY THE NORTHERN SANDHILLS WHICH SHOULD DISSIPATE NOT LONG AFTER SUNSET. A FEW STORMS WILL CONTAIN HAIL ALOFT. GUSTY WINDS FROM THE NORTHWEST HAVE DEVELOPED BEHIND THE FRONT AND SOME STRONGER WIND GUSTS SHOULD ALSO BE FOUND NEAR THE CONVECTION...SO LIGHT AIRCRAFT SHOULD STAY ALERT. CONDITIONS LOOK TO REMAIN AT VFR LEVELS WITH CIGS DROPPING TO AROUND 4KFT AGL NEAR THE STRONGER SHOWERS. AS SYSTEM MOVES EAST OVERNIGHT THE BULK OF MOISTURE SHOULD MOVE WITH IT LEAVING VFR CONDITIONS IN PLACE IN VCNTY OF TERMINAL SITES THROUGH THURSDAY. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && CDC/13
Hazardous weather outlook, Aug 19, 3:41 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 341 PM CDT WED AUG 19 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-202045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 341 PM CDT WED AUG 19 2009 /241 PM MDT WED AUG 19 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS CAN BE EXPECTED THROUGH SUNSET ACROSS THE SANDHILLS AND PORTIONS OF NORTH CENTRAL NEBRASKA. SEVERE WEATHER IS NOT EXPECTED...AS THE STRONGEST INSTABILITY HAS MOVED INTO EASTERN NEBRASKA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE 13
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:22 PM CDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 38 min |
| Aug 18, 7:53 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 52 min |
| Aug 18, 8:12 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.